Weight change and hormonal contraception: Fact and fiction

What's Inside?

Weight gain is one of the biggest deterrents stopping women from choosing combined oral contraceptive pills (COCs).

Through this article we will provide a brief insight into the relationship between hormonal contraceptives and weight gain.

Hormonal contraceptives can be divided into:

  1. Oral pills (COCs)
  2. Vaginal ring (NuvaRing)
  3. Medicated IUD (Mirena)
  4. Progesterone-only pills or mini pills
  5. DMPA or depot injections (Depo-Provera)

Why do combined oral contraceptives such as pills and the ring cause weight gain?

  • High levels of estrogen
    Earlier, COCs had higher concentrations of the hormone estrogen, almost as high as 150 mcg. High levels of estrogen promote fat deposition around the hips, breast and thighs, leading to weight gain. Newer versions of COC’s have very little concentrations of estrogen in them as little as 10-50 mcg (Vagifem by Cipla has 10mcg).
  • Water retention
    Present day COCs cause temporary weight gain by water retention. They stimulate a system called the renin angiotensin aldosterone system in your body that causes you to retain salt and water. However, this change is temporary and your weight is likely to go back to the original value over the first 2 months.
  • Appetite
    The estrogen component of your oral contraceptive is known to increase ghrelin, your hunger hormone, and may contribute to increased appetite. Although this side effect is mostly experienced by women on higher doses of estrogen or hormone replacement therapy, women may experience it temporarily when starting COCs.

    For most women, birth control pills, vaginal rings and contraceptive skin patches are very unlikely to affect their weight much. Many women slowly gain weight approximately (0.52 kgs/year) over the years, whether or not they use hormonal contraception.

What about progesterone only pills/depot injections?

Progesterone only contraceptives are taken by those who cannot take estrogen containing pills, such as lactating women. So far 3 out of 22 total research studies done show a positive correlation between intake of these and weight gain. Even then, the weight gain overall has been less than 2 kg/year.

In conclusion, there is insufficient evidence to show correlation between the use of progesterone only contraceptives and weight gain.

I started hormonal contraceptives and I have gained weight. Why may have that happened ?

  • Sedentary lifestyle
    A sudden change in your lifestyle may promote fat deposition and weight gain. Irrespective of your BMI, it is important to maintain 150 mins of moderate intensity aerobic exercise a week.
  • Increased muscle mass
    If you are at the other end of the spectrum and have increased your workouts on starting hormonal contraception in fear of gaining weight, you may have actually gained some as a result of increase in muscle mass.
  • Poor metabolism
    Your reproductive hormones aren’t the only ones closely linked to weight gain. Thyroid hormones play a key role in regulating your metabolism. A drop in thyroid levels may also cause your metabolism to nosedive and cause weight gain.

Key Takeaways

  • While it is important to stay healthy and maintain an active lifestyle, a mere number on your weighing scale does not define your health status. The concept of an ideal weight or  body shape and type is constantly evolving and is set forth by culture and society.
  • Weight gain also depends on your age, where you stand in between menarche and menopause and when the weight was measured.
  • It is important to maintain a healthy diet and lifestyle irrespective of the contraceptive you use.
  • Proper counselling with your healthcare provider can help you with most of your concerns.